Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Las Vegas, NV

October 15, 2024Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Oct 15, 2024, 1:44 PM PDT for Clark County, Lincoln County, Nye County, Nevada. It took effect at Oct 16, 2024, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2024, 1:44 PM PDT (20:44 UTC)
In effect from
Oct 16, 2024, 11:00 AM PDT
Expired
Oct 16, 2024, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3741 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS85 KVEF 152044
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
144 PM PDT Tue Oct 15 2024

...RED FLAG WARNING IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH
EARLY WEDNESDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY...

NVZ461-462-465-161000-
/O.UPG.KVEF.FW.A.0005.241016T1800Z-241017T0300Z/
/O.NEW.KVEF.FW.W.0009.241016T1800Z-241017T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
144 PM PDT Tue Oct 15 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY
FOR SOUTHEAST NEVADA...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* TIMING...11 am to 8 pm PDT Wednesday.

* WIND...Sustained south to southwest wind 15 to 25 mph with 
  gusts approaching 40 mph.

* HUMIDITY...Falling to 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
219 
WWUS85 KVEF 160955
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
255 AM PDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH
EARLY WEDNESDAY EVENING FOR STRONG WINDS AND LOW HUMIDITY...

NVZ461-462-465-170000-
/O.CON.KVEF.FW.W.0009.241016T1800Z-241017T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
255 AM PDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR SOUTHEAST NEVADA...

* TIMING...11 am to 8 pm PDT Wednesday.

* WIND...Sustained south to southwest wind 15 to 25 mph with 
  gusts approaching 40 mph.

* HUMIDITY...Falling to 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
079 
WWUS85 KVEF 161006
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
306 AM PDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM LATE THIS MORNING THROUGH 
EARLY THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY...

NVZ461-462-465-170000-
/O.CON.KVEF.FW.W.0009.241016T1800Z-241017T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
306 AM PDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR SOUTHEAST NEVADA...

* TIMING...11 am to 8 pm PDT today.

* WIND...Sustained south to southwest wind 15 to 25 mph with 
  gusts approaching 40 mph.

* HUMIDITY...Falling to 10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
311 
WWUS85 KVEF 170010
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
510 PM PDT Wed Oct 16 2024

NVZ461-462-465-170300-
/O.CON.KVEF.FW.W.0009.000000T0000Z-241017T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
510 PM PDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR SOUTHEAST NEVADA...

* TIMING...until 8 pm PDT this evening.

* WIND...Sustained south to southwest wind 20 to 25 mph with 
  gusts approaching 40 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds...low relative humidity...and warm 
temperatures can contribute to extreme fire behavior.

&&

$$
655 
WWUS85 KVEF 170300
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
800 PM PDT Wed Oct 16 2024

NVZ461-462-465-170400-
/O.EXP.KVEF.FW.W.0009.000000T0000Z-241017T0300Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
800 PM PDT Wed Oct 16 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR SOUTHEAST NEVADA...

Winds will continue to decrease overnight and relative humidty
will recover to between 50 and 75 percent. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 15, 12:50 PM PDT, 54 minutes earlier.

Area forecast discussion, Oct 15, 12:50 PM PDT, 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1250 PM PDT Tue Oct 15 2024

.SYNOPSIS...Dry, windy and mild conditions continue through
Thursday. Drastic changes occur Friday with significantly colder
temperatures along with strong north winds. In addition, there will
be chance of rain and snow showers for southeast Nevada and
northwest Arizona. Conditions will gradually start to improve
Sunday through Tuesday.
&&

.DISCUSSION...Through next Tuesday.

The weak upper low which had been over the Great Basin the past few
days is now over northern Arizona this afternoon. There may be a few
light showers or thunderstorms around the Grand Canyon this
afternoon, otherwise only expecting some cloudiness over Mohave
County.

Stronger trough coming into the west on Wednesday/Thursday will kick
the weak low out of Arizona. For our area temperatures will stay on
the warmer side, but south to southwest winds will start to increase
Wednesday, and become even stronger Thursday.

Ensemble simulations very similar to yesterday showing an
anomalously, deep closed low off over the Great Basin Friday. The
GEFS H5 mean height of 552 dm is -2 to -3 standard deviations below
normal for mid-October. The associated cold front will blast south
through the southern Great Basin and Mojave Desert ushering in much
colder temperatures, 10-20 degrees colder than Thursday.
Additionally, gusty and blustery north winds will be occurring with
current guidance suggesting widespread gusts of 40-55 mph. Probably
a good time to secure loose outdoor items, especially those
Halloween decorations.

Past few days models have been quite consistent indicating the
higher chances for precipitation will be across southeast Nevada and
northwest Arizona Thursday night/Friday, with lower PoPs linger
through Saturday. Drilling deeper into the data, higher QPF values
are set to occur over northern/eastern Lincoln County and northern
Mohave Counties. QPF amounts do tail off quickly as one moves south
into Clark and southern Mohave Counties, which is even suggested by
the 75th and 90th percentiles. The precipitation type will change
over to snow in Lincoln County/Clark County mountains Friday with
snow levels lowering to 5000'-5500', and 6000'-6500' in northern
Mohave County. Most probable snow accumulation outcome continues to
show upwards of 3" on the Wilson Creek Range and White Rock
Mountains of northeast Lincoln County, with an 1" or less for Pioche
and the Highway 93 corridor north to White Pine County. Freeze
product for the first freeze of the season for northern Owens Valley
and Lincoln County looking more likely Friday night/Saturday morning
as latest forecast lows for Thursday night/Friday morning are now
several degrees above freezing.

Conditions will gradually moderate Sunday-Tuesday as the closed low
over Arizona slowly fills and begins to shift east.
&&

.AVIATION...Light winds of less than 8 knots will continue into
Wednesday morning.  Winds will be mainly easterly (050-090) through
the afternoon before turning to the typical southwest-to-west
direction overnight.  Winds will start to increase tomorrow
afternoon as a trough of low pressure begins to impact the region.
The current forecast has winds becoming 140 to 160 degrees by 21Z.
and then turning to the southwest after 00Z.  However, this turn
from east to southwest will likely be a gradual transition, with
winds initially starting from 070 to 100 during the early afternoon.
Speeds will also increase by late afternoon, with gusts to 20 knots
expected after 21Z.  VFR conditions will persist through tomorrow
evening, although mid and high clouds will begin to increase after
21Z on Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Overall, light winds of less than 10 knots following
typical diurnal trends will continue across the region through
Wednesday morning.  However, by tomorrow afternoon, an approaching
trough will cause winds to gradually turn to the southwest and
increase, with gusts to 20 knots likely at most TAF sites after 20Z.
KBIH will be the exception to this, with the gusty winds likely
holding off until after 00Z on Thursday.  VFR conditions will
persist through tomorrow evening, although mid and high clouds will
begin to increase northwest to southeast after 18Z on Wednesday.
&&

.FIRE WEATHER...South-southwest wind 15-25 mph with gusts
35-40 mph across the area tomorrow, which will combine with dry
conditions and cured vegetation to create critical fire behavior in
southern Nevada. Afternoon relative humidity values will range from
10 to 20% with overnight recoveries exceeding 45%. As such, Fire
Weather Watch has been upgraded to a Red Flag Warning from 11am to
8pm PDT.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION/FIRE WEATHER...Pierce
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.